Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2012, Article ID 671595, 5 pages
http://dx.doi.org/10.1155/2012/671595
Case Report

Metformin-Associated Lactic Acidosis following Intentional Overdose Successfully Treated with Tris-Hydroxymethyl Aminomethane and Renal Replacement Therapy

1Division of Nephrology, Department of Medicine, Western University, London, ON, Canada N6A 3K7
2London Health Sciences Centre, Kidney Clinical Research Unit, Victoria Hospital, Westminster Tower 800 Commissioners Road East, London, ON, Canada N6A 4G5
3Department of Medicine, Western University, London, ON, Canada N6A 3K7

Received 19 February 2012; Accepted 6 May 2012

Academic Editors: Y. Fujigaki, D. Packham, A. Papagianni, and H. Schiffl

Copyright © 2012 Ngan Lam et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 43-year-old woman was brought to the hospital with severe metabolic acidosis (pH 6.56, bicarbonate 3 mmol/L, and lactate 18.4 mmol/L) and a serum creatinine of 162 μmol/L with a serum potassium of 7.8 mmol/L. A delayed diagnosis of metformin-associated lactic acidosis was made, and she was treated with tris-hydroxymethyl aminomethane (THAM) and renal replacement therapy (RRT). Following a complete recovery, she admitted to ingesting 180 tablets (90 grams) of metformin. Her peak serum metformin concentration was 170 μg/mL (therapeutic range 1-2 μg/mL). Our case demonstrates an intentional metformin overdose resulting in lactic acidosis in a nondiabetic patient who was successfully treated with THAM and RRT.